MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA®; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA®; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 42866
Medical Device Problem Code Mechanics Altered (2984)
Health Effect - Clinical Codes Seroma (2069); Dysphasia (2195); Ambulation or Postural Difficulties (2544)
Date of Event 01/01/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information regarding an adjustable valve.It was reported that the patient's shunt had allegedly changed programming on its own.It would be set at 1.0, and the next time it was checked, it would be at 2.0.The patient had been in a nursing home since (b)(6) 2022 and not anywhere near a magnet.The patient's medical records documented numerous times (going back to 2021 to (b)(6) 2024) of the shunt changing its setting on its own.The family thought if it was not staying on the setting it was set via a magnet, then it was defective.It was noted the patient was basically non-ambulatory and non-verbal because the family believed the shunt was not working correctly.The patient initially was set to 1.0 after implant, and after 6 weeks, the patient was interested to see if increased cerebrospinal fluid (csf) drainage would improve their symptoms further.The patient's valve was then set to 0.5.After 2 weeks, the patient was seen in the clinic where they had significant clinical improvement at the valve setting of 0.5, h however, they had developed bilateral small hygromas.Since the patient was doing well with no headaches, the patient was going to be closely followed.1 week later, the patient's imaging showed increase in the subdural hygroma, therefore, the valve setting was increased to 1.0.1 week after that, on (b)(6) 2019, the patient's ct scan showed enlarging bilateral subdural hygromas with an area in the right convexity concerning for acute hemorrhage.The valve setting was consistent with 0.5 which was unusual as the setting was set to 1.0.The patient denied being around any large magnets or mris that could have changed the setting.The valve setting was then increased to 2.0.At that time, the patient complained of no headaches and had significant neurologic improvement.From (b)(6) 2019 to (b)(6) 2022, the patient had adjustments to manage their subdural hygroma and neurological condition.The valve remained at the set level during that time period.3 days prior to (b)(6) 2022, the patient had a lumbar puncture (lp) due to declining balance and cognitive function.The lp had an opening pressure of 9.A shunt series was performed and revealed a right sided shunt catheter without evidence of a kink.The patient had immediate improvement after lp, but by evening, the patient returned to baseline.Due to the increase improvement, it was discussed to change the valve setting, however, when checking the valve, it was noted that the setting was 2.5 and not 1.0.The setting was reset to 1.0.On (b)(6) 2022, the patient had a head ct which revealed stable subdural hygromas with no increase in size, however, the patient's spouse reported that the patient had no improvement in ambulation or cognition with shunt being reset to 1.0.The patient's shunt was adjusted to 0.5 and rechecked and noted to be set at 0.5.On (b)(6) 2023, the patient went for a new head ct.It was indicated that the current setting was at 1.0.The patient had continued to decline neurologically after their uti hospitalization.While in the hospitalization, the patient was assessed for hydrocephalus with lumbar drain over several days which did not improve their symptoms.It was discussed with the patient and family if there was a possibility of hydrocephalus contributing to their symptoms, however, it was unlikely given that the previous csf diversion did not help the symptoms.The doctor was concerned for a progressive neurodegenerative disease and recommended the family to follow up with a neurologist for a workup.It was noted that the patient did well after shunt placement until a possible seizure episode in (b)(6) 2022.Since then, they had a gradual decline in cognition and gait.In (b)(6) 2022, they had a severe uti after which they started to decline more rapidly and have been wheelchair bound.On july 2, 2024, the shunt setting was checked and found to be at 2.0, it was readjusted to 1.0, and again on (b)(6) 2024, the shunt was found to be at 2.5 instead of 1.0.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
STRATA®
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona dr
goleta CA 93117
Manufacturer (Section G)
MEDTRONIC NEUROSURGERY
125 cremona dr
goleta CA 93117
Manufacturer Contact
justin ellis
4620 n beach st
fort worth, TX 93716
7635265677
MDR Report Key20570948
Report Number2021898-2024-00108
Device Sequence Number12888773
Product Code JXG
UDI-Device Identifier00643169975835
UDI-Public00643169975835
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Model Number42866
Device Catalogue Number42866
Device Lot NumberE47044
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2024
Initial Report FDA Received Date10/30/2024
Date Device Manufactured06/18/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexMale
Patient Weight124 KG